Format

Send to

Choose Destination
Cornea. 2016 Jun;35(6):888-91. doi: 10.1097/ICO.0000000000000845.

Cicatrizing Conjunctivitis in a Patient Diagnosed With Drug Reaction With Eosinophilia and Systemic Symptoms/Drug-Induced Hypersensitivity Syndrome but With Features of Stevens-Johnson Syndrome.

Author information

1
Departments of *Ophthalmology, †Dermatology, Weill Cornell Medical College, New York, NY; and ‡Department of Dermatology, Feinberg School of Medicine, Northwestern University, Chicago, IL.

Abstract

PURPOSE:

Severe cutaneous adverse reactions to drugs (SCARs) such as Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) and drug reaction with eosinophilia and systemic symptoms/drug-induced hypersensitivity syndrome (DRESS/DIHS) serve as one of the main reasons for inpatient ophthalmic consultation. Although it is well-recognized that SJS/TEN is associated with severe ocular mucosal inflammation and cicatrizing, potentially blinding, sequelae, this association has not been described in relation to other SCARs. We present a patient fulfilling the diagnostic criteria for probable DRESS/DIHS but not for SJS/TEN, yet exhibiting the severe ocular surface involvement characteristic of SJS/TEN.

METHODS:

Case report.

RESULTS:

A 64-year-old man presented with bilateral pseudomembranous conjunctivitis and conjunctival denudation (sloughing) in the setting of a maculopapular rash, fever, liver dysfunction, and hematologic abnormalities 1 month after initiating several medications. A skin biopsy was not consistent with SJS/TEN. The patient was diagnosed with probable DRESS/DIHS and treated with high-dose systemic corticosteroids. The ocular surface inflammation was addressed with intensive topical corticosteroid ointment. The pseudomembranes resolved over a 6-week period, but the patient exhibited residual conjunctival scarring of all palpebral surfaces.

CONCLUSIONS:

The development of severe ocular surface mucosal inflammation and denudation with cicatrizing sequelae in a patient carrying a diagnosis of DRESS/DIHS has diagnostic and therapeutic implications for the ophthalmologist. Careful ophthalmic assessment is indicated in any SCAR patient with ophthalmic symptoms, regardless of formal diagnosis. Furthermore, the early therapeutic interventions recently recommended in SJS/TEN to limit the ophthalmic cicatricial sequelae, such as systemic or topical corticosteroids, may be indicated.

PMID:
27078005
DOI:
10.1097/ICO.0000000000000845
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center